Alert archive / Indiana / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Nov 5, 2017, 4:37 PM EST for 4 counties in Indiana. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 4:37 PM EST (21:37 UTC)
- Expired
- Nov 5, 2017, 7:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Delaware County, IN, Henry County, IN, Madison County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 5:12 PM EST | FLOOD | Winchester, IN | WINCHESTER POLICE ARE CLOSING OFF NORTH MAIN STREET BETWEEN 3RD AND 4TH STREETS DUE TO FLOODING. OFFICER REPORTING WATER UP TO HIS FENDER WELLS OF HIS POLICE PICK-UP TRUCK. |
| Nov 5, 5:20 PM EST | FLOOD | Union City, IN | LOCALIZED HEAVY FLOODING ON VARIOUS STREETS. RAINFALL OF 2.38 INCHES FELL IN THE EMERGENCY MANAGERS RAIN GAUGE. |
| Nov 5, 5:20 PM EST | HEAVY RAIN 2.38 | Union City, IN | AMOUNT IN THE EMERGENCY MANAGERS RAIN GAUGE. |
| Nov 5, 6:02 PM EST | HEAVY RAIN 1.55 | 2 Nw Straughn, IN | |
| Nov 5, 6:42 PM EST | HEAVY RAIN 3.2 | 2 N Country Club Height, IN | AMOUNT BASED ON VIEWING RAIN GAUGE FROM AFAR DUE TO YARD FLOODING. |
| Nov 5, 7:00 PM EST | FLASH FLOOD | Muncie, IN | FLASH FLOODING IN MUNCIE AND ACROSS MUCH OF DELEWARE COUNTY. SEVERAL STREETS CLOSED WITH WATER FLOWING OVER THEM IN MUNCIE. |
| Nov 5, 7:01 PM EST | HEAVY RAIN 3.07 | 2 Nw Straughn, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
634
WGUS53 KIND 052137
FFWIND
INC035-065-095-135-060030-
/O.NEW.KIND.FF.W.0024.171105T2137Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
437 PM EST SUN NOV 5 2017
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Madison County in central Indiana...
Randolph County in east central Indiana...
Delaware County in east central Indiana...
Henry County in east central Indiana...
* Until 730 PM EST
* At 436 PM EST, trained weather spotters reported flash flooding
across the warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Muncie, Anderson, New Castle, Elwood, Alexandria, Winchester,
Albany, Yorktown, Pendleton, Fortville, Union City, Chesterfield,
Ingalls, Knightstown, Lapel, Edgewood, Frankton, Eaton, Daleville
and Parker City.
This includes the following highways...
Interstate 69 between mile markers 214 and 252.
Interstate 70 between mile markers 114 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
3994 8586 4038 8586 4038 8522 4031 8522
4031 8480 4001 8481
$$
TDUD2 follow-up statements
077
WGUS73 KIND 052258
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
558 PM EST SUN NOV 5 2017
INC035-065-095-135-060030-
/O.CON.KIND.FF.W.0024.000000T0000Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-Randolph IN-Delaware IN-Henry IN-
558 PM EST SUN NOV 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EST FOR
MADISON...RANDOLPH...DELAWARE AND HENRY COUNTIES...
At 512 PM EST, local law enforcement reported flash flooding in
Winchester. Flash flooding is already occurring.
Some locations that will experience flooding include...
Muncie, Anderson, New Castle, Elwood, Alexandria, Winchester, Albany,
Yorktown, Pendleton, Fortville, Union City, Chesterfield, Ingalls,
Knightstown, Lapel, Edgewood, Frankton, Eaton, Daleville and Parker
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
3994 8586 4038 8586 4038 8522 4031 8522
4031 8480 4001 8481
$$
TDUD641
WGUS73 KIND 060029
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
729 PM EST SUN NOV 5 2017
INC035-065-095-135-060039-
/O.EXP.KIND.FF.W.0024.000000T0000Z-171106T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-Randolph IN-Delaware IN-Henry IN-
729 PM EST SUN NOV 5 2017
...THE FLASH FLOOD WARNING FOR MADISON...RANDOLPH...DELAWARE AND
HENRY COUNTIES WILL EXPIRE AT 730 PM EST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4000 8520 3979 8522 3979 8559 3995 8557
3994 8586 4038 8586 4038 8522 4031 8522
4031 8480 4001 8481
$$
TDUDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:28 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Nov 5, 3:28 PM EST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 328 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 306 PM EST Sun Nov 5 2017 Low pressure along with a strong cold front will move through the area this evening bringing the potential for heavy rain and severe thunderstorms. Cooler air will then rule into next week with highs in the 40s to around 50 for much of the period. A couple of weaker systems will bring precipitation to parts of the area Monday, Tuesday, and next Sunday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 306 PM EST Sun Nov 5 2017 The first wave of low pressure, riding along a front from near the northwest forecast area southwest into the St. Louis area, was moving out of the forecast area. However, more waves are to the southwest along the front, with more thunderstorms associated with them. Have already seen severe thunderstorms and possible tornadoes across the area this afternoon, with good shear and instability for this time of year. These favorable conditions will continue into this evening. Upstream mid level lapse rates are higher than across the area, and some of this air will advect in, increasing the hail threat as well. In addition, high precipitable water values continue with good 850mb moisture transport. Some areas have received over a couple of inches of rain. With more storms moving in, the flash flood threat will continue. Thus will continue with the Flash Flood Watch. Given all the above, will continue with high PoPs through 00Z, then gradually decrease them from northwest to southeast through the evening, with some lower PoPs hanging around longer across the southeast until near 12Z. Will keep the Flash Flood Watch going through 400 AM for now, but will likely be able to cancel it early as the heavy rain moves out. Will watch closely. The model blend looks reasonable for low temperatures tonight with cold advection behind the front. && .SHORT TERM.../Monday through Wednesday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Monday looks to remain dry. Went higher than the blend for sky cover Monday as an inversion will likely trap moisture. Chances for rain will return to much of the area Monday night as a wave rides along to the south. Forcing looks good south with decent frontogenetical forcing added to the mix. Will go likely PoPs far south Monday night, with only slight chance PoPs north. Kept some lingering low PoPs Tuesday morning. Low chances for rain will move back in to far southern areas Tuesday night with another wave, but not all models have rain that far north. Thus confidence is low for these Tuesday night PoPs. High pressure will bring dry conditions Wednesday. && .LONG TERM.../Wednesday Night Through Sunday/ Issued at 306 PM EST Sun Nov 5 2017 Models are close enough that the model blend initialization was accepted for most items. Much of the long term will be quiet with high pressure in control. However, a developing upper trough and a surface low pressure system could bring some precipitation Saturday night into Sunday. Temperatures look cold enough that some snow may mix in with the rain Saturday night & Sunday morning. Temperatures will remain below average through the period. && .AVIATION (Discussion for the 052100Z TAF Update)... Issued at 328 PM EST Sun Nov 5 2017 Scattered convection will continue around KIND this afternoon, with more coverage of thunder moving in by early evening. At the moment, it appears showers with MVFR visibility will be the main threat in the near term. Previous discussion follows... MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch through late tonight for INZ062>065-070>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....50 AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Nov 5, 3:34 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG MUNCIE 40.20N 85.39W
11/05/2017 DELAWARE IN TRAINED SPOTTER
REPORTED IN THE 600 BLOCK OF ASHLAND AVENUE,
MUNCIE, INDIANA. TIME IS APPROXIMATE AND
BASED ON RADAR.
&&
BHHLocal storm report, Nov 5, 3:55 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 W BALL STATE UNIVERSI 40.20N 85.44W
11/05/2017 DELAWARE IN TRAINED SPOTTER
SIX-INCH DIAMETER TREE LIMB TORN OFF TREE AT
JACKSON STREET AND UNIVERSITY AVENUE IN
MUNCIE, INDIANA. TIME IS ESTIMATED BASED ON
RADAR.
&&
BHHLocal storm report, Nov 5, 3:57 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 WSW BALL STATE UNIVER 40.19N 85.43W
11/05/2017 DELAWARE IN TRAINED SPOTTER
REPORT OF TWO TREES DOWN IN THE 300 BLOCK OF
SCHROEDER AVENUE. TIME IS ESTIMATED BASED ON
RADAR..
&&
BHHLocal storm report, Nov 5, 4:15 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 2 WNW EATON 40.35N 85.39W
11/05/2017 DELAWARE IN TRAINED SPOTTER
TEN-INCH DIAMETER TREE BLOWN DOWN AND A
SIX-INCH DIAMETER TREE LIMB TORN DOWN NEXT
TO IT BETWEEN WALNUT STREET AND STATE ROAD 3
ON EATON-WHEELING PIKE. TIME IS VERY ROUGHLY
ESTIMATED FROM RADAR.
&&
BHHLocal storm report, Nov 5, 4:28 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 1 N MUNCIE 40.22N 85.40W
11/05/2017 DELAWARE IN PUBLIC
ESTIMATED WIND OF 65 MPH...PEA SIZE
HAIL..AND SMALL TREE LIMBS DOWN. POWER WAS
OFF AND ON. REPORTED AT 805 WEST DUNN
AVENUE, MUNCIE, INDIANA.
&&
BHHLocal storm report, Nov 5, 4:37 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 4 N ORESTES 40.33N 85.74W
11/05/2017 MADISON IN TRAINED SPOTTER
A COUPLE OF OUT BUILDINGS DESTROYED AND
THERE WERE NUMEROUS 2 TO 3-FOOT DIAMETER
LIVE TREES BROKEN OFF ABOVE THE GROUND...ALL
APPEAR TO BE FROM STRAIGHT LINE WIND PER
MADISON COUNTY EMA. TIME ROUGHLY ESTIMATED
BASED ON RADAR.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:20 AM EST | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 30 more | 25 hr |
| Nov 5, 12:40 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 35 min |
| Nov 5, 12:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 37 min |
| Nov 5, 1:04 PM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Nov 5, 1:12 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 33 min |
| Nov 5, 1:19 PM EST | Tornado Warning | IND | Brown, Greene, Lawrence, Monroe | 41 min |
| Nov 5, 1:31 PM EST | Severe Thunderstorm Warning | IND | Delaware | 14 min |
| Nov 5, 1:37 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 38 min |
| Nov 5, 1:47 PM EST | Tornado Warning | IND | Brown, Jackson, Lawrence, Monroe | 28 min |
| Nov 5, 2:04 PM EST | Tornado Warning | IND | Jackson, Jennings | 41 min |
| Nov 5, 2:20 PM EST | Areal Flood Advisory | IND | Jackson | 115 min |
| Nov 5, 2:36 PM EST | Severe Thunderstorm Warning | IND | Jennings | 24 min |
| Nov 5, 3:03 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 42 min |
| Nov 5, 3:16 PM EST | Flash Flood Warning | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Nov 5, 3:35 PM EST | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Nov 5, 3:38 PM EST | Severe Thunderstorm Warning | IND | Randolph | 22 min |
| Nov 5, 4:05 PM EST | Areal Flood Advisory | IND | Delaware, Henry | 115 min |
| Nov 5, 4:12 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 48 min |
| Nov 5, 4:50 PM EST | Flash Flood Warning | IND | Clay, Fountain, Montgomery, Parke, Putnam, Tippecanoe and 3 more | 3 hr |
| Nov 5, 5:06 PM EST | Areal Flood Advisory | IND | Rush, Shelby | 3 hr |
| Nov 5, 5:13 PM EST | Flash Flood Warning | IND | Boone, Hamilton | 3 hr |
| Nov 5, 5:20 PM EST | Areal Flood Advisory | IND | Morgan, Owen | 3 hr |
| Nov 5, 5:43 PM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 47 min |
| Nov 5, 6:25 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 34 min |
| Nov 5, 6:30 PM EST | Areal Flood Advisory | IND | Hancock, Johnson | 2 hr |
| Nov 5, 6:37 PM EST | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 23 min |
| Nov 5, 6:57 PM EST | Tornado Warning | IND | Brown, Monroe | 33 min |
Nearby
Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.